Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram side effects question

(5 Posts)
kim111 Wed 24-Jun-09 20:01:35

Just wondering if anyone could help with this? My DH started taking 10mg of Citalopram 3 weeks ago. The side effects have just about worn off now which is good although the tablets don't seem to have made him feel any better yet. How long does Citalopram take to work normally? And if it doesn't and he has to increase his dose will he get the side effects again and if so will they be as bad and last as long? Would be really grateful if anyone could answer this one for me! Thanks

ErikaMaye Thu 25-Jun-09 02:18:48

Heya,

Firstly - Citalopram didn't work for me. I was changed to Fluroxitine (Prozac), but I do remember the side affects... Not pleasent. I'm glad they've worn off!

If they have worn off, that means the medication is started to get into his system. Doctors usually say 2weeks to a month for it to get into your system, and then up to the same length of time again for the medication to start to take affect. With all my medications, it has taken between six and eight weeks to start to take affect.

Whenever my dosage has been up'ed, I had a milder form of the side affects - just dizziness and headaches with Citalopram.

I really hope they work for him, but if they don't, be sure to see the doctor as soon as possible so they can get him on another medication.

I hope that helps a little.

kim111 Sat 27-Jun-09 13:15:33

Thanks for the reply ErikaMaye, it was really helpful. It sounds like my DH needs to wait a bit longer before rushing back to the doctors to up his dose! I'm really glad to hear that the side effects are generally milder second time round as I don't think either of us could stand another 3 weeks like the last few!

MerlinsBeard Mon 29-Jun-09 11:45:04

I had awful side effects when i first taking them. I swapped to taking them at night which meant that for the short time i was actually asleep i didn't notice them as much and the longer lasting ones had lessened by the time i woke up.

Am now on my 6th week (I think) and am only just starting to notice a difference and its not very big and i only noticed because i missed quite a few days and feel like i am nearly back where i startedhmm

Am on 20mg at mo.

ErikaMaye Mon 29-Jun-09 13:18:45

The thing with ADs is, even if they don't actually lift your mood, they give you the space to think logically to attempt to lift it yourself. No easy feat, but possible.

I will also say that there are a lot of groups online to support those suffering from whatever condition. I run a couple on facebook and in person.

Kim111 - without meaning to sound patronising, your DH is very lucky to have you. A lot of people can't deal with anyone they love having a mental health condition, and it must be hard for you at times. No offence intended in the slightest. As for the medication, give it maybe two-three weeks, then he should see the doctor anyway, to check that they're happy with how the medication is affecting him. Its definately not a quick fix, but well worth it once they start to help.

MumOfMonsters - I'm sorry you're on a low at the moment, but I'm also glad that you can notice the difference on the medication. Whenever I missed even a day of mine I tended to fly off the handle!!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now